|First Lab Results
Apr 9, 2003
I've been diagnosed for a little over a month now and my first lab results have come back. My CD-4 176 and my VL is 176,500. My doctor wants me to start taking Trizivir. I'm a little leary of starting medication because of side effects but due to my levels I think it's a good idea to consider medication. Do you have any advice on other medication that might be suitable with low side effects? Thanks
Response from Dr. Wohl
Don't do it. Trizivir (a combination of AZT+3TC+abacavir) has been found in a recent, large, 3 arm study of first line therapy, to be inferior to the other two study arms: AZT+3TC+efavirenz and Trizivir+efavirenz.
People on Trizivir experienced virologic failure earlier and more frequently than participants in the other groups. This was a double blind, placebo controlled trial, so everyone was taking the same number of pills and no one knew which combination they were assigned.
Importantly, in this study even those with viral loads below 100,000 copies/mL did worse on Trizivir - something of a surprise to many people.
These results have really tempered any enthusiasm for using Trizivir alone. Go to: http://www.nlm.nih.gov/databases/alerts/hiv.html , print it out and show your doctor. Then ask for an alternative regimen as there are several with a better track record to chose from including the combinations taken by subjects in the other arms of this study, tenofovir+3TC+efavirenz and 2 nucleosides+nevirapine, to name a few. Good luck - DW
Can you help?
RE:Drugs Drugs Tired of taking them
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.